MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 0048-0045
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 10/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
An impella cp device was inserted via the right femoral artery in a 79 year-old male patient undergoing a protected percutaneous coronary intervention (ppci).The patient's clinical state prior to initiation of support was unknown for society for cardiovascular angiography and interventions (scai) shock stage.The patient's medical history was notable for coronary artery disease (cad).During the procedure, single-access technique was utilized, and the patient remained on impella support for approximately 2 hours.After the ppci the device was successfully weaned and explanted.The activated clotting time (act) was reported at 306 seconds at the time of device removal.Post-procedure, a gradual decline in hemoglobin was observed, which the treating providers felt was likely related to the impella.Hemoglobin decreased to 7.8 g/dl.Transfusion of 1 unit of packed red blood cells (prbc) was given, with improvement to 9.3 g/dl was reported.No overt source of bleeding was identified.However, minor bleeding from an internal jugular (ij) sheath was reported and managed with local epinephrine and lidocaine administration.Two days following the procedure, the patient experienced an asystolic cardiac arrest and required transfusion of an additional 2 units of packed red blood cells.Further details regarding the relationship between the subsequent cardiac arrest and the prior hemoglobin decline were not reported.The patient outcome was reported as survived with no additional adverse events reported.No pump metrics or purge solution was reported.Based on the available information, the bleeding and subsequent decline in hemoglobin requiring a blood transfusion cannot be dissociated, as the bleeding occurred post procedure.The subsequent cardiac arrest two days later and the impella cannot be dissociated, as a drop in hemoglobin may be a contributing factor to cardiac arrest.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50300721
Report Number1220648-2026-11705
Device Sequence Number21507401
Product Code OZD
UDI-Device Identifier00813502011876
UDI-Public(01)00813502011876(11)220930(17)240731(10)2023254643
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Catalogue Number0048-0045
Device Lot Number2023254643
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2026
Initial Report FDA Received Date08/18/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexMale
Patient RaceWhite